New Mexico, 2022Flash Flood in New Mexico, August 11, 2022
August 11, 2022 · NWS EPZ · 1 event in 1 county or zone
Deep lower and mid level moisture remained trapped under an upper high centered over the Rockies. A weak disturbance moving through northeast flow triggered slow moving storms over the Sacramento Mountains and brought flash flooding to the Soldier Canyon burn scar.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep lower and mid level moisture remained trapped under an upper high centered over the Rockies. A weak disturbance moving through northeast flow triggered slow moving storms over the Sacramento Mountains and brought flash flooding to the Soldier Canyon burn scar.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 11, 4:59 AM MST, 5 hours 51 minutes earlier.
Area forecast discussion, Aug 11, 4:59 AM MST, 5 hours 51 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
559 AM MDT Thu Aug 11 2022
.AVIATION...12Z TAF CYCLE...
Generally VFR conditions through 18Z...with SCT-BKN100 BKN250.
Isolated BKN060CB -TSRA mainly west of the Rio Grande Valley until
15Z. Developing after 18Z over the mountains...scattered BKN070CB
6SM -TSRA with isolated OVC030 1SM +TSRA. Gusty winds to 40KT
possible, along with pea-size hail. These conditions forming or
moving over the lowlands after 21Z.
&&
Hefner
.PREV DISCUSSION...404 AM MDT Thu Aug 11 2022...
.SYNOPSIS...
Active weather continues through much of the forecast period, with
coverage of storms varying day by day. Scattered to numerous
storms today through Friday will have a good chance to produce
heavy rainfall which could lead to flash flooding in certain
areas. Drier air will briefly move over the far eastern areas
Saturday, with more moisture filling back in Sunday through mid
week next week. Temperatures remain around normal, and winds
light.
&&
.DISCUSSION...
.SHORT TERM...Today and Tonight...
Still looks like a good set up for heavy rainfall and flooding
potential today. Upper high persists over Colorado and southern
Wyoming, with recycled monsoon moisture over the CWA. Meanwhile, a
shortwave trough has rotated around the high and is now entering
eastern New Mexico. Models still show it coming across the CWA in
a deformation zone late this afternoon and tonight. PWs now at or
just slightly above normal will increase to around 1.3 to 1.5 inches
tonight (approaching 150% of normal). These two ingredients should
help increase thunderstorm coverage all areas this afternoon and
tonight. Both mountain areas received decent rainfall yesterday and
the major burn scars (Soldier Canyon and Black Fire) both received
areas of .50 to 1.00 inches or slightly higher. Flash Flood Watch
continues for all the mountain zones including these two burn scars.
The lowlands could also see heavy rain and flooding today. It's
unclear where this rainfall would be focused however. Strong winds
are also a threat. Both GFS/NAM12 show highest DCAPE values over the
southern zones. Though the values aren't particularly high, they
should be high enough for strong wet microburst potential.
Expect storms to diminish in coverage toward midnight but with some
storms lingering well into Friday morning. Depending on onset of
clouds and rain, temperatures should be near normal. If clouds/rain
develop early afternoon, temps will remain below normal.
&&
.LONG TERM...Friday thru Thursday...
The long term forecast can be summarized with chances for rain
lasting everyday but the coverage varying, and temperatures
remaining around normal to a few degrees below or above. Winds
remain light as well. Lets dive into the details:
The upper level high pressure center is over the central plains by
the end of the work week, and will remain there through Sunday
when it slides slightly southward and ends up back over east TX &
OK for early next week. The shortwave (and associated PVA) will
continue to slowly move across the CWA Friday. Deterministic
models show the wave reaching the Gila Region Friday afternoon,
which would help trigger rain showers and scattered stronger
thunderstorms for areas west of the Rio Grande Valley. The 00Z
GFS run hints at a storms merging over Grant county Friday
afternoon/evening and becoming a stronger storm that drifts into
eastern AZ overnight. More isolated chances for thunderstorms will
exist in eastern parts of the CWA Friday, however the moisture is
forecasted to linger (surface dewpoints staying in the low to mid
50s CWA wide). Temperatures will remain a few degrees below
normal Friday, with light to occasionally breezy northeasterly
winds. As moisture values remain near the 90th percentile, heavy
rain will likely be present with storms that do form.
Depending on the storm mode Friday, isolated storms and light rain
could linger into early Saturday morning. Most deterministic and
ensemble guidance hints at Otero and Hudspeth counties quickly drying
out (surface dewpoints dropping to the mid 40s) for Saturday. This
will decrease storm coverage and slightly warm temps for those
eastern areas. Sunday, the high pressure center slides down to
TX/OK and advects moisture back over the whole CWA. Numerous
storms will be in the higher terrain Sunday, with scattered storms
in the lower elevations. Temperatures remain around normal or a
a degree or two above. Monday will be similar to Sunday, with
lower chances for storms if rain and thick clouds linger into
Monday morning.
Tuesday morning, an organized inverted trough moves up the Rio
Grande valley towards El Paso and southern NM. Even this is
getting farther into the forecast, deterministic models are
starting to agree on a solution that brings it through the CWA.
The previous GFS runs kept the trough to the south, moving it over
northern Chihuahua. If this solution does persist as we move
close to Tuesday, far west TX and southern NM will see more
coverage of thunderstorms and more organization with those storms.
Moisture is hinted to be trapped in this trough, advecting more
into the area as it moves overhead. This brings chances for heavy
rain to almost the whole CWA for Tuesday. GFS and ECM ensemble
members are a little more varied with their solutions for early
next week, keeping a healthy amount of uncertainty in the
forecast.
Models diverge from Tuesday. Almost all keep the moisture around,
however the GFS positions a weaker center of high pressure over
NM, which the ECM keeps the trough spinning over northern Mexico.
&&
.FIRE WEATHER...
Good thunderstorm coverage looks to continue Friday through the
weekend, though the western zones may be the favored areas Saturday
and Sunday. Moisture and good thunderstorm coverage should continue
into at least mid week next week. Obviously fire danger will remain
quite low through this period. Good potential for strong winds
associated with wet microbursts today and Friday; somewhat less on
Saturday and Sunday.
Min RHs: Lowlands 30-40% today and Friday, decreasing to 23-33%
Saturday through Tuesday. Mountains 60-80% today, decreasing to 40-
55% Friday through Tuesday. Vent rates good-very good today, fair-
good Friday through Monday.
&&
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 94 71 94 71 / 40 40 30 20
Sierra Blanca 89 68 89 67 / 40 30 40 10
Las Cruces 93 68 90 68 / 40 50 40 30
Alamogordo 89 66 90 67 / 60 50 40 10
Cloudcroft 65 48 66 48 / 80 50 60 10
Truth or Consequences 89 66 89 67 / 60 60 50 30
Silver City 83 62 83 61 / 70 60 70 50
Deming 92 68 92 67 / 40 50 40 40
Lordsburg 91 68 92 67 / 50 50 40 50
West El Paso Metro 95 71 94 72 / 40 40 30 20
Dell City 93 67 93 67 / 50 30 20 10
Fort Hancock 96 70 96 69 / 30 30 30 10
Loma Linda 87 64 87 65 / 50 40 40 20
Fabens 94 71 95 69 / 30 30 20 20
Santa Teresa 93 69 93 69 / 40 40 30 20
White Sands HQ 91 70 91 71 / 50 50 40 20
Jornada Range 90 66 91 67 / 50 50 40 20
Hatch 92 66 92 67 / 50 50 40 30
Columbus 92 69 93 68 / 30 40 30 40
Orogrande 90 66 90 67 / 50 50 40 10
Mayhill 75 53 78 53 / 70 50 50 10
Mescalero 75 53 77 53 / 70 50 50 10
Timberon 75 53 77 53 / 80 50 50 10
Winston 81 61 82 60 / 70 60 70 30
Hillsboro 88 65 88 64 / 50 50 60 30
Spaceport 89 65 90 66 / 50 50 50 20
Lake Roberts 81 57 81 56 / 80 60 70 40
Hurley 88 64 87 64 / 50 50 60 40
Cliff 88 61 90 60 / 60 50 60 50
Mule Creek 85 58 85 61 / 70 50 70 50
Faywood 87 64 87 64 / 60 50 60 40
Animas 92 66 92 65 / 40 50 40 50
Hachita 89 66 91 64 / 40 50 30 50
Antelope Wells 90 64 91 64 / 40 50 40 60
Cloverdale 86 61 86 60 / 50 60 50 60
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flood Watch from 11 AM MDT this morning through late tonight for
NMZ402-403-408-414>416.
TX...None.
&&Hazardous weather outlook, Aug 11, 10:46 AM MST, 4 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1146 AM MDT Thu Aug 11 2022
NMZ402-403-408-414>416-121800-
Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
1146 AM MDT Thu Aug 11 2022
This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.
.DAY ONE...This Afternoon and Tonight
...Flash Flood Watch this afternoon and tonight...
Numerous thunderstorms developing with heavy rainfall and flash
flooding a concern into tonight. Small hail and strong winds also
possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Scattered storms developing each afternoon with heavy rainfall and
gusty winds possible. Flood threat lingers for Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
NMZ401-404>407-409>413-417-TXZ418>424-121800-
Upper Gila River Valley-Southwest Desert/Lower Gila River Valley-
Lowlands of the Bootheel-Uplands of the Bootheel-
Southwest Desert/Mimbres Basin-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1146 AM MDT Thu Aug 11 2022
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms developing during the afternoon with
localized flooding, strong winds, and small hail possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Isolated to scattered storms develop each afternoon with gusty
winds and heavy downpours possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Aronson
Flash Flood, Otero
- When
- August 11, 10:50 AM MST to 12:50 PM MST
- Where
- Otero County, 0.92 mi N of Mescalero to 0.61 mi NE of Mescalero
- Cause
- Heavy Rain / Burn Area
- Reported by
- Emergency Manager
- Coordinates
- 33.163, -105.769
Highway 70 was closed between mile markers 242 and 247. Heavy debris was across the road near mile marker 242. Rainfall amounts in excess of 1 inch in an hour were recorded near the burn scar.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Illinois, August 11, 20221 death · 1 event
- Wildfire in Washington, August 11 to 31, 2022$19 million · 1 event
- Wildfire in Washington, August 11 to 31, 2022$15 million · 1 event
- Hail and Damaging Wind in Washington, August 11, 2022$525,000 · 2.75 in hail · 2 events
- Hail and Damaging Winds in Idaho, August 11, 2022$125,000 · 2 in hail · 4 events
- Hail in Idaho, August 11, 2022$120,000 · 2.75 in hail · 2 events
- Hail in Oregon, August 11, 20224 injured · 2.5 in hail · 2 events
- Flash Flooding in Arizona, August 11, 2022$30,000 · 4 events
- Flash Flooding and Damaging Winds in Utah, August 11 to 14, 2022$21,000 · 56 kt wind · 9 events
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, August 11, 202253 kt wind · 15 events
- Damaging Winds and Strong Wind in South Carolina, August 11, 2022$1,000 · 53 kt wind · 13 events
- Flash Flooding and Debris Flows in Utah, August 11, 2022$8,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053271.